Needing advice please

Following PMR diagnosis in March I have been taking 15 mg of pred for 8 weeks which I needed to split, 5mg at 11pm then 10mg in the morning in order to control the severe pain in my arms and shoulders which still occurred if I took the full dose in the morning.

Then I reduced by 1 mg at night, so was taking 14 mg for two weeks, which was fine, so then reduced by another 1mg at night 5 days ago to get to 13mg. Unfortunately after 3 days I thought I had hurt my back and been struggling, not able to bend, turn over in bed etc. This morning my arms feel uncomfortable too, so I think the pain I am having is the PMR pain. My doctor asked me to reduce to 12 and a half but I was not happy with that and thought I would do it more slowly. Should I have reduced the morning dose instead? Should I go back up to 14 or 15mg? How should I split it? Have to see the doc. this week. Very disappointing. Thankyou

3 Replies

  • Though your 8 weeks at 15mg was fine - you are now trying to reduce far too quickly. It is difficult to tell whether this is really the PMR symptoms returning - because reducing the dose too fast can also cause something called "steroid withdrawal rheumatism" which can be very similar to the PMR. It usually happens immediately you reduce so the fact this took 3 days to appear does indicate it is the PMR inflammation resurfacing and you will need to start again. It does at least give you some evidence that a reduction from 15 to 12.5 isn't a good idea!

    However - it might be worth trying Bowen therapy to see if you can improve the shoulder and arm pain separately. Three sessions will be plenty to find it it helps - if it doesn't in that time, it is unlikely to. Lots of people have found it helps - and it kept me upright for 5 years of PMR with no pred!

    What is the "arm pain" like? More details please - because there might be another suggestion.

  • Thank you PMRpro. I have found out where they offer Bowen therapy and I shall give it a try. My lower back is the most troublesome can't get up or down or bend at all and I am really uncomfortable again. This morning my upper arms felt a milder version of the burning pain that I had prior to the pred,(along with severe stiffness in shoulders and arms that I had then). I have continued with the 10mg pred I take on a morning. Should I increase it?

  • Not the sort of thing we can advise - but if you have bicep pain it could be a sign that you have inflammation in the brachial artery that is more severe than most PMR, possibly GCA in that artery.

    Since you flared quite quickly on reduction I wonder if it might be worth asking your GP if he will allow you a couple of weeks or so at the higher starting dose of 20mg to try and clear out the inflammation better. And if it doesn't settle some after the Bowen maybe he needs to refer you to a rheumy - though they aren't always any better!

    You are resting aren't you? Being on pred is only part of the management - you have to do the rest by not overdoing it and avoiding the activities that cause the problems. I couldn't do anything that involved using my arms much, cleaning floors, windows, ironing were all out. It was a very long time before I could carry more than about a cup of tea. Carrying a shopping bag was impossible and lifting the kettle had its moments! Even now at a far lower dose I know I can't carry anything heavy or my upper arms and shoulders will let me know.

You may also like...